Alert archive / Tennessee / Flash Flood Warnings in 2003
Flash Flood Warning 27, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at May 7, 2003, 7:25 AM CDT for Decatur County, Henderson County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2003, 7:25 AM CDT (12:25 UTC)
- Expired
- May 7, 2003, 9:30 AM CDT
- In force
- 2 hr
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
Counties Decatur County, TN, Henderson County, TN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 0.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 865 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -232 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMEG 071226
FFWMEM
TNC039-077-071430-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
725 AM CDT WED MAY 7 2003
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DECATUR COUNTY IN TENNESSEE
HENDERSON COUNTY IN SOUTHWEST TENNESSEE
* UNTIL 930 AM CDT.
* AT 720 AM CDT...WEATHER RADAR INDICATED VERY HEAVY RAIN OVER
DECATUR AND HENDERSON COUNTIES. RADAR ESTIMATES SHOW ONE TO TWO
INCHES HAS FALLEN SINCE 400 AM. AN ADDITIONAL ONE TO TWO INCHES IS
POSSIBLE BY 900 AM.
* CITIES AFFECTED THROUGH 930 AM CDT INCLUDE...
WILDERSVILLE...SUGAR TREE...REAGAN...PARSONS...LEXINGTON...
JEANETTE...DECATURVILLE...DARDEN...BARGERTON
.A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS FLOODED
ROADWAYS.
.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.
LAT...LON 3585 8803 3560 8803 3551 8797 3546 8806
3546 8832 3552 8836 3550 8845 3559 8856
3582 8855What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 7, 2:14 AM CDT, 5 hours 11 minutes earlier.
Area forecast discussion, May 7, 2:14 AM CDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
214 AM CDT WED MAY 7 2003
.SYNOPSIS...SWERLY UPPER FLOW W/ JET IN PLACE OVER REGION. UPPER
TROF IN PLACE OVER W US AND STRONG HIGH OVER E GULF. MANY SHRTWVS
MOVING THRU THE REGION. STALLING SFC COLD FRONT SITUATED ALONG I-44
THEN TAILS WESTWARD ALONG RED RIVER VALLEY. CONVECTION DEVELOPED
SHORTLY AFTER MIDNIGHT OVER SE MO AND W TN IN ASSOCIATION W THE
FIRST OF TWO UPPER SHRTWVS ENCOUTERING A HIGHLY UNSTABLE/ HIGHLY
SHEARED ENVIRONMENT.
TODAYS FCST PROBLEMS DEAL W/ WHEN THE SVR WX THREAT END ACROSS THE
REGION. GFS IS VERY AGGRESSIVE IN FROPA ACROSS THE REGION VS THE
ETA. CONSIDERING THE STRENGTH OF E GULF HIGH...PREFER THE ETA SOLN.
WITH THAT...SFC FRNT STALLS ACROSS THE REGION THIS MORNING AND
EXTENDS WESTWRD ACROSS N ARK. ASSOCIATED SHRTWV (RESPONSIBLE FOR
CONVECTION OVER ARK) WILL MOVE THRU THE REGION THIS MORNING. EXPECT
CONVECTION TO CONTINUE TO DEVELOP ALONG OUTFLOW BOUNDARY SITUATED
FROM BOOTHEEL INTO SW ARK UNTIL UPPER SHRTWV MOVES THRU REGION. DUE
TO THE TRAINING INVOLVED AND CURRENT FLOODING...HAVE DECIDED TO
ISSUE FLASH FLOOD WATCH FOR ENTIRE CWA FOR THIS MORNING. CONCERNING
SVR POTENTIAL...GOOD INSTABILITY STILL IN PLACE W/ CAPES 1000-1500
J/KG...LIS AROUND -3 AND MID LEVEL LAPSE RATES OF AROUND 6-6.5. WIND
PROFILES BECOME MORE UNIDIRECTIONAL TOWARD 12Z BUT ARE STILL STRONG
ENUF TO SUPPORT BOWS W/ DAMAGING WINDS ACROSS THE REGION...PERHAPS
AN ISOLATED TOR. EXPECT SKIES TO CLEAR BY THIS AFTERNOON...W/ 850
WIND FIELDS BECOMING WNW. HOWEVER...RETURN FLOW ALREADY SETS UP THRU
W AR THIS AFTERNOON. CONVECTION ONCE AGAIN POSSIBLY DEVELOPING ALONG
FRONT ACROSS N ARK SPILLING INTO NORTHERN SECTIONS OF CWA BY LATE
AFT/EARLY EVENING. SVR POTENTIAL DOES EXIST AS MODERATE INSTABILITY
WILL ONCE AGAIN BE IN PLACE W/ FAVORABLE WIND FIELDS FOR DAMAGING
WINDS AND POSSIBLE TORNADOES.
TONIGHT...CONVECTION SHOULD DIMINISH THIS EVENING AS WARM FRONT
LIFTS N OF REGION. SKIES WILL BECOME PT CLDY. WILL MENTION LATE
THUNDER ACROSS W ZONES AS ANOTHER SHRTWV APPROACHES THE REGION BY
12Z.
THU...UPPER SHRTWV MOVES OVER REGION. MAIN SFC FEATURES LOOK TO BE
NORTH OF THE REGION...SO WILL KEEP ONLY LOW POPS IN THE NORTH AND
DRY SOUTH. LOOKS LIKE ANOTHER SHRWV APPROACHES LATE THU NITE...SO
WILL MENTION POPS ACROSS W ZONES LATE.
.MEG...FLASH FLOOD WATCH FOR ENTIRE CWA UNTIL 17Z.
TOR WATCH FOR ARK/MO BOOTHEEL UNTIL 10Z.
TOR WATCH FOR W TN AND N MS UNTIL 11Z.
VALLEHazardous weather outlook, May 7, 4:19 AM CDT, 3 hours 6 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-081000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 419 AM CDT WED MAY 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE...TODAY THERE IS A SLIGHT CHANCE OF SEVERE WEATHER AS A COLD FRONT STALLS ACROSS THE REGION TODAY. DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES ARE POSSIBLE THIS MORNING. THIS AFTERNOON THERE IS A CHANCE FOR ANOTHER ROUND OF SEVERE WEATHER WITH THE FOCUS BEING DAMAGING WINDS AND LARGE HAIL. DUE TO THE HEAVY RAINFALL FROM THE PAST FEW DAYS...FLOODING IS A DISTINCT POSSIBILITY AS WELL. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT CHANCE FOR SEVERE WEATHER ON THURSDAY AS THE COLD FRONT BEGINS TO MOVE BACK NORTH AS A WARM FRONT. DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES ARE ONCE AGAIN POSSIBLE. AFTER THURSDAY...THE NEXT SIGNIFICANT CHANCE FOR SEVERE WEATHER WILL BE SATURDAY NIGHT INTO SUNDAY WHEN A POTENT COLD FRONT WILL ARRIVE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS MORNING AND POSSIBLE THIS AFTERNOON INTO THURSDAY. SPOTTER ACTIVATION MAY ALSO BE NEEDED SATURDAY NIGHT INTO SUNDAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG. VALLE
In the hours before
Local storm report, May 7, 3:23 AM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
323 AM CDT WED MAY 07 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0835 PM TULA MS 0.75 INCH HAIL
05/06/03 LAFAYETTE REPORTED BY SPOTTER.
0855 PM RANDOLPH MS 0.75 INCH HAIL
05/06/03 PONTOTOC REPORTED BY PONTOTOC
COUNTY SHERIFFS OFFICE.
0904 PM 1W PONTOTOC MS 0.75 INCH HAIL
05/06/03 PONTOTOC REPORTED BY SPOTTER.
0959 PM TUPELO MS 0.88 INCH HAIL
05/06/03 LEE(MS) REPORTED BY SPOTTER.
1030 PM PRATTS FRIENDSHIP MS TORNADO
05/06/03 LEE(MS) A SHED WAS DESTROYED.
1035 PM PRATTS FRIENDSHIP MS 1.75 INCH HAIL
05/06/03 LEE(MS) REPORTED BY HAM RADIO
OPERATOR.
1055 PM MANTACHIE MS TORNADO
05/06/03 ITAWAMBA *** 2 INJ ***
BETWEEN 4 AND 6 TRAILERS
DESTROYED. ONE HOUSE
HEAVILY DAMAGED.
1100 PM GOLDEN MS WIND DAMAGE
05/06/03 TISHOMINGO SEVERAL HOUSES HAD ROOF
DAMAGE.
1110 PM 5N MICHIE TN 0.75 INCH HAIL
05/06/03 MCNAIRY REPORTED BY SPOTTER.
1115 PM BELMONT MS WIND DAMAGE
05/06/03 TISHOMINGO TREES AND POWER LINES
WERE DOWN.
1125 PM GREENWAY AR WIND DAMAGE
05/06/03 CLAY SOME TREES WERE KNOCKED
DOWN.
1125 PM RECTOR AR TORNADO
05/06/03 CLAY TREES WERE KNOCKED DOWN.
A SHED WAS DESTROYED.
1131 PM HOLCOMB MO 0.88 INCH HAIL
05/06/03 DUNKLIN REPORTED BY SPOTTER.
1150 PM TIPTONVILLE TN TORNADO
05/06/03 LAKE
1200 AM ATOKA TN TORNADO
05/07/03 TIPTON TREES WERE KNOCKED DOWN.
1210 AM TN 1.00 INCH HAIL
05/07/03 HARDIN
1215 AM BRIGHTON TN 2.00 INCH HAIL
05/07/03 TIPTON REPORTED BY SPOTTER.
1240 AM STANTON TN TORNADO
05/07/03 HAYWOOD SOME POWER LINES WERE
BLOWN DOWN.
1241 AM COVINGTON TN 0.75 INCH HAIL
05/07/03 TIPTON
0109 AM JONESBORO AR 0.75 INCH HAIL
05/07/03 CRAIGHEAD
0120 AM MONETTE AR WIND DAMAGE
05/07/03 CRAIGHEAD TREES DOWN. REPORTED BY
SPOTTER.
0140 AM CARDWELL MO 70 MPH WIND GUST
05/07/03 DUNKLIN
0150 AM HORNERSVILLE MO FLOODING
05/07/03 DUNKLIN STREET FLOODING. REPORTED
BY DUNKLIN COUNTY
SHERIFFS OFFICE.
0210 AM LEACHVILLE AR FLOODING
05/07/03 MISSISSIPPI SEVERAL STORES WERE
FLOODED.Local storm report, May 7, 4:06 AM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
406 AM CDT WED MAY 07 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0835 PM TULA MS 0.75 INCH HAIL
05/06/03 LAFAYETTE REPORTED BY SPOTTER.
0855 PM RANDOLPH MS 0.75 INCH HAIL
05/06/03 PONTOTOC REPORTED BY PONTOTOC
COUNTY SHERIFFS OFFICE.
0904 PM 1W PONTOTOC MS 0.75 INCH HAIL
05/06/03 PONTOTOC REPORTED BY SPOTTER.
0959 PM TUPELO MS 0.88 INCH HAIL
05/06/03 LEE(MS) REPORTED BY SPOTTER.
1030 PM PRATTS FRIENDSHIP MS TORNADO
05/06/03 LEE(MS) A SHED WAS DESTROYED.
1035 PM PRATTS FRIENDSHIP MS 1.75 INCH HAIL
05/06/03 LEE(MS) REPORTED BY HAM RADIO
OPERATOR.
1055 PM MANTACHIE MS TORNADO
05/06/03 ITAWAMBA *** 2 INJ ***
BETWEEN 4 AND 6 TRAILERS
DESTROYED. ONE HOUSE
HEAVILY DAMAGED.
1100 PM GOLDEN MS WIND DAMAGE
05/06/03 TISHOMINGO SEVERAL HOUSES HAD ROOF
DAMAGE.
1110 PM 5N MICHIE TN 0.75 INCH HAIL
05/06/03 MCNAIRY REPORTED BY SPOTTER.
1115 PM BELMONT MS WIND DAMAGE
05/06/03 TISHOMINGO TREES AND POWER LINES
WERE DOWN.
1125 PM GREENWAY AR WIND DAMAGE
05/06/03 CLAY SOME TREES WERE KNOCKED
DOWN.
1125 PM RECTOR AR TORNADO
05/06/03 CLAY TREES WERE KNOCKED DOWN.
A SHED WAS DESTROYED.
1131 PM HOLCOMB MO 0.88 INCH HAIL
05/06/03 DUNKLIN REPORTED BY SPOTTER.
1150 PM TIPTONVILLE TN TORNADO
05/06/03 LAKE
1200 AM ATOKA TN TORNADO
05/07/03 TIPTON TREES WERE KNOCKED DOWN.
1210 AM TN 1.00 INCH HAIL
05/07/03 HARDIN
1210 AM TN TORNADO
05/07/03 SHELBY TORNADO TOUCHDOWN ON
AUSTIN PEAY HIGHWAY NEAR
COUNTY LINE. REPORTED BY
SHELBY COUNTY SHERIFFS
OFFICE.
1210 AM TN TORNADO
05/07/03 SHELBY TORNADO TOUCHDOWN ON HWY
64 NEAR FAYETTE COUNTY
LINE. REPORTED BY SHELBY
COUNTY SHERIFFS OFFICE.
1215 AM BRIGHTON TN 2.00 INCH HAIL
05/07/03 TIPTON REPORTED BY SPOTTER.
1240 AM STANTON TN TORNADO
05/07/03 HAYWOOD SOME POWER LINES WERE
BLOWN DOWN.
1241 AM COVINGTON TN 0.75 INCH HAIL
05/07/03 TIPTON
0109 AM JONESBORO AR 0.75 INCH HAIL
05/07/03 CRAIGHEAD
0120 AM MONETTE AR WIND DAMAGE
05/07/03 CRAIGHEAD TREES DOWN. REPORTED BY
SPOTTER.
0140 AM CARDWELL MO 70 MPH WIND GUST
05/07/03 DUNKLIN
0150 AM HORNERSVILLE MO FLOODING
05/07/03 DUNKLIN STREET FLOODING. REPORTED
BY DUNKLIN COUNTY
SHERIFFS OFFICE.
0210 AM LEACHVILLE AR FLOODING
05/07/03 MISSISSIPPI SEVERAL STORES WERE
FLOODED.Special weather statement, May 7, 4:18 AM CDT, 3 hours 7 minutes before
ARZ017-070945- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 418 AM CDT WED MAY 7 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...LAWRENCE COUNTY. A SEVERE THUNDERSTORM WAS LOCATED 14 MILES WEST OF STRAWBERRY AT 418 AM CDT...MOVING NORTHEAST AT 30 MPH. PEOPLE IN LAWRENCE COUNTY SHOULD MONITOR THIS STORM CLOSELY.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 10:27 PM CDT | Severe Thunderstorm Warning | MEG | Hardeman | 33 min |
| May 6, 10:46 PM CDT | Severe Thunderstorm Warning | MEG | McNairy | 29 min |
| May 6, 11:15 PM CDT | Severe Thunderstorm Warning | MEG | Hardin, McNairy | 45 min |
| May 6, 11:23 PM CDT | Tornado Warning | MEG | Hardin, McNairy | 52 min |
| May 6, 11:26 PM CDT | Severe Thunderstorm Warning | MEG | Shelby, Tipton | 49 min |
| May 6, 11:29 PM CDT | Tornado Warning | MEG | Lake, Obion | 46 min |
| May 6, 11:59 PM CDT | Tornado Warning | MEG | Fayette, Haywood, Shelby, Tipton | 46 min |
| May 7, 12:13 AM CDT | Tornado Warning | MEG | Henry, Weakley | 47 min |
| May 7, 12:18 AM CDT | Severe Thunderstorm Warning | MEG | Shelby | 42 min |
| May 7, 12:35 AM CDT | Tornado Warning | MEG | Haywood | 40 min |
| May 7, 12:40 AM CDT | Severe Thunderstorm Warning | MEG | Tipton | 65 min |
| May 7, 12:46 AM CDT | Tornado Warning | MEG | Tipton | 29 min |
| May 7, 12:51 AM CDT | Severe Thunderstorm Warning | MEG | Decatur, Henderson | 39 min |
| May 7, 4:14 AM CDT | Severe Thunderstorm Warning | MEG | Shelby | 46 min |
| May 7, 6:52 AM CDT | Flash Flood Warning | MEG | Shelby | 113 min |
Nearby
Flash Flood Warnings in Tennessee, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.